Iowa, 2003

Hail and Damaging Winds in Iowa, July 7, 2003

July 7, 2003 · NWS DVN · 12 events in 6 counties and zones

Another early morning MCS moved across Eastern Iowa and Northern Illinois producing heavy rain and damaging winds. Rainfall rates of 1 to 2 inches an hour were common with the storms.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$47,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Another early morning MCS moved across Eastern Iowa and Northern Illinois producing heavy rain and damaging winds. Rainfall rates of 1 to 2 inches an hour were common with the storms. Heavy rain along the North Fork of the Maquoketa River in Iowa pushed the river to bankfull. The Clinton Airport AWOS measured 48 knots (55 mph) as the storms moved through downing some trees and power lines in Clinton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 7, 2:35 AM CST, 40 minutes earlier.

Area forecast discussion, Jul 7, 2:35 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT MON JUL 7 2003

ON-GOING NOCTURNAL CONVECTION OVER NORTHEAST IA GOT OFF TO A LATE
START TONIGHT UPSTREAM COMPARED TO PAST SEVERAL NIGHTS. LINE OF TSRA
FROM CID INTO SE MN AT 08Z OCCURRING ALONG AND NORTH OF STATIONARY
FRONT THAT LAYED OUT FROM NEAR KVYS THROUGH QUAD CITIES TO NORTH
CENTRAL IA YESTERDAY. THIS FRONT WAS BRIEFLY ACTIVE IN THE EVENING
AND PRODUCED SCATTERED TSRA JUST NORTH OF QUAD CITIES EAST TO ROCK
FALLS. BOUNDARY LAYER MOST UNSTABLE IN WARM SECTOR SW OF FRONT WITH
LAPS CAPES IN 1500 TO 2000 J/KG RANGE AT 07Z. REFERENCE WW 664
ISSUED FOR THESE STORMS THAT SHOULD STAY MAINLY NORTH OF HIGHWAY 30
THROUGH SUNRISE ON SOUTHERN EXTENT OF H5 SHORTWAVE MOVING ACROSS
NORTHERN MN. FORECAST CHALLENGE THROUGH MID WEEK CONTINUES TO
BE THUNDERSTORM CHANCES WITH CONTINUED SEVERE AND FLASH FLOOD
POTENTIAL. ADVERTISED PATTERN SHIFT MID WEEK PUSHES FRONT WELL TO
SOUTH AND BRINGS SOME RELIEF FROM THUNDERSTORMS...HEAT AND HUMIDITY
LATE WEEK INTO WEEKEND.

00Z FORECAST MODELS STILL HAVING DIFFICULTIES WITH CONVECTIVE
COMPLEXES. ALL DID POORLY INTIALIZING EVENING NEB MCS AND DEVELOPED
MCS OVER CENTRAL AND EASTERN IA TOO EARLY. ETA WAS ESPECIALLY POOR
WITH NGM AND ESPECIALLY GFS CLOSER TO ON-GOING CONVECTION PLACEMENT
THIS MORNING AND MAINLY FOLLOWED. THUNDERSTORMS WILL BE ALONG AND
NORTH OF CURRENT FRONT...WHICH SHOULD NOT WANDER TOO FAR AND PREFER
MORE NORTHERN POSITION INDICATED BY NGM BY EVENING. AFTER CURRENT
COMPLEX MOVES EAST...WILL HAVE TO WATCH FOR VORT MAX THAT AIDED NEB
STORMS EARLIER PROGGED TO PUSH NE THEN EAST ALONG IA/MN BORDER TODAY
POTENTIALLY PRODUCING ANOTHER ROUND OF CONVECTION ALONG BOUNDARIES
AND THUS KEPT SCATTERED POPS GOING IN THE NORTHERN HALF TODAY WITH
ONLY ISOLATED IN SOUTH. TONIGHT THROUGH TUESDAY...STILL THINK BEST
POPS WILL BE OVER NORTHERN HALF CLOSER TO SOUTHERN EDGE OF STRONGER
MID LEVEL FLOW AND VICINITIY OF FRONT AND CONVECTIVE BOUNDARIES.
STRONGER MID LEVEL SHORTWAVE LATE TUESDAY OR TUESDAY NIGHT WILL
PROVIDE PUSH FOR FRONT TO MOVE SOUTH AND KEEP ENTIRE CWA UNDER GUN
FOR CONVECTION. SEVERE AND HEAVY RAIN THREAT WILL CONTINUE UNTIL
FRONT SETTLES SOUTH OF CWFA ON WEDNESDAY. GFS STILL ODD MODEL OUT
WITH STRONG LOW TRACKING ALONG FRONT ACROSS NORTHERN MO INTO CENTRAL
IL WED NIGHT AND WILL FOLLOW BLEND WITH CHANCE POPS OVERNIGHT...
HIGHEST IN FAR SOUTH. WITH H85 DEWPOINTS IN 12 TO 14 DEG C
RANGE...SURFACE DEWPOINTS ABOVE 70 AND HIGH PRECIPITABLE H20...WILL
CONTINUE TO WATCH FLOODING POTENTIAL FOR ESPECIALLY THE SOUTH THAT
HAS BEEN HIT HARDEST PAST FEW DAYS.

THURSDAY THROUGH SUNDAY...MEDIUM RANGE GUIDANCE IN AGREEMENT WITH
UPPER LOW OFF PACIFIC NW INDUCING RIDGE OVER ROCKIES OVER WEEKEND
AND DOWNSTREAM NW FLOW OVER CWFA. LATEST GFS CONTINUES WITH EMBEDDED
SHORTWAVE AND PRECIP CHANCES FOR SUNDAY. ONLY A FEW TWEAKS MADE TO
DAYS 4 THROUGH 7.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS
Hazardous weather outlook, Jul 6, 3:25 PM CST, 11 hours 50 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 PM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...EVENING AND OVERNIGHT...

AS WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EXIT THE AREA TO THE
EAST THIS AFTERNOON...ATTENTION THEN TURNS TO THE WEST AND SOUTH.
A WEAK BOUNDARY DRAPED ACROSS CENTRAL AND SOUTHERN IOWA THIS
AFTERNOON MAY BECOME THE FOCUS FOR MORE SCATTERED THUNDERSTORM
DEVELOPMENT THIS EVENING. VERY WARM AND MOIST AIR CONTINUES TO
POOL INTO THIS FEATURE ON THE NOSE OF A SOUTHWEST BREEZE OVER
SOUTHERN IOWA. THUNDERSTORMS MAY DEVELOP IN THE VICINITY OF THE
BOUNDARY OVER THE NEXT FEW HOURS...AND AFFECT AREAS ALONG AND SOUTH
OF A LINE FROM MARENGO...TO MUSCATINE...AND TO MONMOUTH. IF ANY
STORMS DO DEVELOP THIS EVENING...THEY WILL FEED ON THE VERY MOIST AND
UNSTABLE AIR AND MAY REACH SEVERE LEVELS. THE HIGHEST RISKS WILL BE
FOR DAMAGING WINDS OF UP TO 65 MPH AND LARGE HAIL UP TO THE SIZE OF
QUARTERS. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY VERY
HEAVY RAINFALL AT RATES OF 1 TO 2 INCHES AN HOUR. IF STORMS DEVELOP
AND AFFECT PORTIONS OF SOUTHEAST IOWA...WHICH WAS HARD HIT BY HEAVY
RAINFALL SATURDAY EVENING...FLASH FLOODING PROBLEMS COULD ARISE
QUICKLY. THIS INCLUDES THE KEOSAUQUA...DONNELLSON...AND KEOKUK AREAS
IN FAR SOUTHEAST IOWA...AND THE KAHOKA AREA IN FAR NORTHEAST
MISSOURI.

AFTER THE EVENING THUNDERSTORM POTENTIAL...ANOTHER THREAT IN THE FORM
OF A SEVERE THUNDERSTORM COMPLEX MAY AFFECT PORTIONS OF THE AREA LATE
TONIGHT AND EARLY MONDAY MORNING. THUNDERSTORMS DEVELOPING THIS
EVENING ACROSS NORTHERN AND CENTRAL MINNESOTA...AND INTO SOUTH
DAKOTA...MAY LOOK TO FORM INTO A LARGE SYSTEM OF STORMS AND
PROPAGATE TOWARD NORTHEAST IOWA AFTER MIDNIGHT. THESE STORMS COULD
FORM INTO A BIG BOWING COMPLEX THAT MAY SWEEP ACROSS AREAS ALONG AND
NORTH OF THE INTERSTATE 80 CORRIDOR FROM 3 AM TO 7 AM. IF THIS LARGE
BOW ECHO MATERIALIZES AND MAKES IT DOWN INTO THE LOCAL AREA...
STRAIGHT LINE WINDS OF 60 TO 70 MPH MAY BE PRODUCED BY IT. LATEST
INDICATIONS SUGGEST THAT THE WIND THREAT MAY AFFECT THE DUBUQUE AND
CEDAR RAPIDS AREAS BY AROUND 3 AM. STAY TUNED FOR LATER UPDATES AND
FORECASTS CONCERNING THIS LATE NIGHT STORM POTENTIAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ANOTHER ROUND OF STRONG TO SEVERE STORMS IS ANTICIPATED MONDAY NIGHT
AS A COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHWEST MINNESOTA...
THROUGH THE MID MISSISSIPPI RIVER VALLEY.  THE GREATEST POTENTIAL FOR
SEVERE STORMS WILL BE NORTH OF INTERSTATE 80 WITH THE GREATEST RISK
OF SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND ISOLATED
TORNADOES.

THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION TUESDAY THROUGH
WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND
NORTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AREA WIDE...THEN LIKELY
LATE TONIGHT ALONG AND NORTH OF INTERSTATE 80. SPOTTER ACTIVATION MAY
ALSO BE NEEDED AGAIN MONDAY AND TUESDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

DLF/12

In the hours before

Local storm report, Jul 7, 3:01 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
401 AM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 AM    5 NE HAZLETON             IA   .5 INCH HAIL
07/06/03   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER.

0355 AM    JESUP                     IA   .5 INCH HAIL
07/06/03   BUCHANAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Quad Cities radar (KDVN), 142 km away, was scanning. The volume nearest the first event began at 09:12 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 7, 3:15 AM CST to 3:25 AM CST
Where
Buchanan County, 2 mi E of Independence
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.467, -91.850

Trees down

Hail, Buchanan

When
July 7, 3:41 AM CST
Where
Buchanan County, Jesup
Measured
1 in hail
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.483, -92.050

Hail, Benton

When
July 7, 3:43 AM CST
Where
Benton County, Mt Auburn
Measured
1 in hail
Property damage
$50,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.250, -92.100

Thunderstorm Wind, Buchanan

When
July 7, 4:03 AM CST to 4:10 AM CST
Where
Buchanan County, 5 mi WNW of Aurora
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Crop damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.650, -91.817

10-20 inch diameter limbs down in Stanley

Heavy Rain, Delaware

When
July 7, 4:15 AM CST to 4:50 AM CST
Where
Delaware County, Countywide
Measured
1.5
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Water over old highway 20

Hail, Jones

When
July 7, 4:55 AM CST
Where
Jones County, Monticello
Measured
1 in hail
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.233, -91.200

Heavy Rain, Jackson

When
July 7, 5:20 AM CST to 5:55 AM CST
Where
Jackson County, Maquoketa
Measured
1.5
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Occurred in 35 minutes with street flooding

Thunderstorm Wind, Jackson

When
July 7, 5:22 AM CST to 5:26 AM CST
Where
Jackson County, Maquoketa
Measured
56 kt (64 mph) estimated gust
Property damage
$600,000
Crop damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.067, -90.683

Numerous trees down citywide

Hail, Clinton

When
July 7, 5:53 AM CST
Where
Clinton County, Elvira
Measured
0.75 in hail
Property damage
$15,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.867, -90.367

Thunderstorm Wind, Clinton

When
July 7, 5:55 AM CST to 6:00 AM CST
Where
Clinton County, Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.833, -90.200

Tree down. KCWI AWOS reported 48 knots

Hail, Clinton

When
July 7, 5:57 AM CST
Where
Clinton County, Clinton
Measured
1 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.833, -90.200

Hail, Clinton

When
July 7, 5:58 AM CST
Where
Clinton County, Camanche
Measured
1 in hail
Property damage
$100,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.667, -90.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377657, 5377723, 5377724, 5369251, 5369252, 5369253, 5369255, 5369254, 5377361, 5377362, 5369256, 5377360.